Log in
Restless Legs Syndrome
10,641 members6,604 posts

This is Hell! What next ?

Never been in such agony, difficult to write. Classic augmentation symptoms with Tramadol after about 3 years at 100mg/ day. Started Gabapentin at 300mg/ day whilst I reduce Tramadol. Managed to cut capsules to go from 100->75->50->25 then 2 days at Nil! Cancelled trips as I cannot sleep at all, can’t sit, wandering round in RLS agony in arms legs hands feet ... Gabapentin won’t work till the withdrawal from Tramadol complete. Done the pots, prepared breakfast, done the ironing, that seemed to help, cant read or watch TV. GP can’t offer anything. Wonder how long before I see an improvement. Then what next? Done the DA’s, Gaba etc. Can’t imagine ever using Tramadol again if I ever had to do this again. Thank God I have a wife and family, I HAVE to carry on....

Sorry for rant. Any thoughts?

17 Replies
oldestnewest

You poor thing. Am going through something similar - though not as severe - coming off neupro after augmenting. I use Kratom which is sadly not legal in UK but is very effective for Rls - I find it as good as, if not better than, OxyContin and much less difficult to discontinue.

As I understand the Johns Hopkins talks, there are many different opioids to try and some work better in some individuals. Hopefully there is a treatment out there for you. How are your serum ferritin levels? Don’t forget to keep your iron levels up. I hope the worst symptoms start to abate soon - it takes me about 2 weeks from when I take the last pill for symptoms to settle down but the first 3 or 4 days are the worst.

2 likes
Reply

Thanks for that. Ferritin ok (>100). Just got to master sleeping whilst walking around and I’ll be fine! Good Luck to you.

John

Reply

Do be careful - I found to my cost that it actually is possible to fall asleep while walking and the result can be a sudden interfacing between you and the floor! I hope things pick up for you soon. It’s scary when options appear to be contracting.

4 likes
Reply

I use the Neupro patch. 1 patch every 24 hrs. I also take gapepentin 300 mgs. On occasion when i waited too long to change out patch. Im on 3mg.patch. the trick I've found is to change the patch no later than 6pm instead of at bedtime. It heads off rls that way.

2 likes
Reply

300mgs Gabapentin is a very low dose so probably not helping at all. Ask your doctor if you can up that dose, i was taking 600mgs Gabapentin many years ago, and that dose did nothing for my RLS..

1 like
Reply

True Elisse. However, I discussed this with my sleep doctor and from her experience it is good to start low and titrate only up on 100mgs, because many people already do get relief at low doses.

And from my personal experience, John, wait for the augementarion and withdrawal to calm down before increasing the gaba. Simply because now they cloud your view /rls.

If not kratom or cannabis, would your doc prescribe oxycontin? The combi of gaba and oxy - both low doses - may work well and may prove more stable.

3 likes
Reply

I didnt explain properly, i didnt mean to go from 300mgs to 600mgs in one go, but to increase it 100mgs .

2 likes
Reply

I am with you!

3 likes
Reply

It is always wise to use just the amount of medication that is effective for you personally - no more.

Good luck with your journey.

1 like
Reply

I was just thinking exactly that...need at least 900 mgs to even begin to touch it...

1 like
Reply

+1 on involuntarydancer and the kratom. If you can get it cannabis will help too.

1 like
Reply

Sorry to hear that John! Also because I am currently on the same combi. Lower doses however.

See further my response above to Elisse’s post.

1 like
Reply

No answers John, but I hope you get relief soon!

Best Wishes

Neil

1 like
Reply

Oh my God I augmented on Tramadol...I so understand what you're going through...it's hell bless ya !! 300 mgs of Gabapentin is very low for RLS. Usually people take Gabapentin or Pregablin along with something else...I've done it all except the patch. Why hasn't your Doctor prescribed an Opiate to replace the Tramadol? My Doc just lets me manage my condition with whatever med I want to try next. I printed out the meds leaflet for professionals from the RLS UK website and we sat and looked at all the suggestions and my Doc prescribes to me according to the leaflet. Are you in the UK?

2 likes
Reply

Hi, Thanks, yes I’m in the UK. I’m starting low with the Gabapentin, I thought that as it takes about 3 weeks to become fully effective I would have a start when I’m clear of Tramadol. Don’t want to take another opiate yet, just want to see how bad my RLS is on minimum drugs. I’ve done most drugs at least once and need to plan what I’m going to do for years to come. Just feeling a bit desperate in the early hours but thanks to all who responded, it’s brilliant to have the support of so many friends who understand. It can only get better!

Reply

Hello, I am so sorry you are suffering like this. I don't have a specific answer but I have read many posts and tried a bunch of different things and ultimately some of them worked very well. I think that trial and error is what it takes to relive the symptoms of RLS. I have had it for 17 years. I experienced augmentation with mirapax that I used for about 10 years. I was then given ropinal which worked for a couple of months and then felt like aumentation. Then I was given gabapentin. The helps but not 100 percent relief. My blood work came back normal. What helped me was the comments on this site that even though the blood levels were normal the levels for someone with RLS are different. I began taking 400 mg of magnesium and 400 of calcium. I also take more Iron. I have these liquid packets and I put on in orange juice. It still tastes a bit like I am drinking metal but the juice helps. Then I take 1,000 ml of B12 in a cherry flavored liquid. It is just one dropper filled and under my tongue so it absorbs better. This looks like a lot in writing but it is no big deal. These are things I learned from different posts. With this the gabapentin is enough and I have been sleeping well. May life is changed. I do exercise regularly but by no means intense. 30 minutes of something, they gym, riding a horse or scrubbing walls so I can paint them. Just moving my body daily is important. I hope this helps some. Good luck.

1 like
Reply

You speak much sense MaryEnglund

Reply

You may also like...